Tornadoes · United States · Alabama · 2009

EF0 tornado, Marbury, Alabama, May 23, 2009

This EF0 tornado ran 0.4 miles across Autauga County on May 23, 2009, touching down at 1:55 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2009
Touchdown
1:55 PM CDT (18:55 UTC)
Lifted
1:56 PM CDT (18:56 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Autauga County
Touchdown point
32.697, -86.426
Lift-off point
32.700, -86.431
Record number
0905231255-01

What the Weather Service recorded

Rain bands associated with a low pressure system in the northern Gulf of Mexico produced two tornadoes in central Alabama.

The weak tornado touched down briefly just south of CR-20 and traveled to the northwest for about a third of a mile before it lifted. Damage along the path included 4 hardwood trees uprooted and 1 softwood tree snapped, and minor roof damage to an outbuilding.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at May 23, 1:14 PM CDT, 41 minutes earlier.

Area forecast discussion, May 23, 1:14 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT MAY 23 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

EYES CONTINUE TO BE ON THE GULF LOW THIS MORNING. QUESTION OF THE
DAY...IS WILL IT MAKE TROPICAL DEPRESSION STATUS OR NOT BEFORE
MOVING NORTH AND INLAND? THE LATEST TPC/NHC TROPICAL OUTLOOK CALLS
FOR A HIGH PROBABILITY THAT IT WILL REACH AT LEAST TROPICAL
DEPRESSION STRENGTH SOMETIME TODAY...BEFORE MOVING INLAND. LOOKING
AT RADAR THIS MORNING THERE WAS QUITE A BIT OF DEVELOPMENT WITHIN
THE CENTER OF ROTATION EARLIER WITH THE COMPRESSION OF THE
LOW...SO CONDITIONS WILL NEED TO BE MONITORED THROUGH THE DAY.

THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE TO THE NORTH-NORTHWEST
WITH THE CENTER MOVING BETWEEN MOBILE AND NEW ORLEANS LATER THIS
AFTERNOON. AFTER MOVING INLAND...THE LOW WILL MOVE INTO ARKANSAS BY
SUNDAY AND BECOME NEARLY STATIONARY THROUGH THE FIRST OF THE WEEK.

CONDITIONS ACROSS CENTRAL ALABAMA WILL PRETTY MUCH BE STATUS QUO
AGAIN TODAY. LOOK FOR SCATTERED RAIN SHOWERS THROUGH THE
MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON WITH THE HEATING
OF THE DAY AND PLENTY OF MOISTURE AROUND. WILL GO AHEAD WITH 90 TO
100 PERCENT POPS FOR THE DAY. MUCH LIKE YESTERDAY...IT MAY NOT BE
RAINING EVERYWHERE THE WHOLE TIME...BUT MOST AREAS WILL SEE RAIN AND
EVEN AN ISOLATED THUNDERSTORM DURING THE AFTERNOON. AS WITH THESE
TYPES OF LOW PRESSURE SYSTEMS MOVING IN FROM THE GULF...WILL NEED TO
KEEP AN EYE OUT FOR LITTLE SPIN-UPS WITH ANY OUTER BANDING OF
SHOWERS AND THUNDERSTORMS. AT THIS TIME WILL LEAVE ANYTHING OUT OF
THE HWO AS EVERYTHING DEPENDS ON THE STRENGTH OF THE LOW AND THE
DEVELOPMENT OF ANY OUTER BANDING AND DESTABILIZATION THIS AFTERNOON.

WILL CONTINUE TO GO WITH CATEGORICAL POPS THROUGH MIDNIGHT FOR THE
WEST AND LIKELY POPS FOR THE EAST AS THE LOW MOVES METHODICALLY
NORTH NORTHWEST THROUGH MISSISSIPPI. AS MENTIONED PREVIOUSLY THE LOW
WILL TRACK TOWARD ARKANSAS BY MONDAY AND THEN STALL. ENOUGH MOISTURE
WILL CONTINUE TO FLOW IN FROM THE GULF WITH A SOUTHERLY FLOW TO KEEP
AFTERNOON POPS IN THE CHANCE CATEGORY WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH THE AFTERNOON HEATING. ALTHOUGH THE
HEATING WILL NOT BE OUT OF CONTROL AND WILL REMAIN MORE ON THE
SEASONABLE SIDE...WHICH WILL BE NICE FOR THE LAST WEEK OF MAY.

A FRONT WILL TRY TO SLIDE INTO THE AREA BY NEXT WEEKEND...BUT MODELS
ARE BEGINNING TO SHOW SIGNS THAT THIS FRONT WILL STALL. QUESTION
WILL BE WHERE. QUITE A BIT OF TIME BEFORE THEN...BUT FOR NOW...HANG
ON TO THOSE UMBRELLAS...YOU WILL LIKELY NEED THEM FOR AT LEAST
ANOTHER WEEK.

16

&&

.AVIATION...18Z TAF DISCUSSION.

ABUNDANCE OF CLOUDS AND BANDS OF RAIN WILL KEEP WIDESPREAD MVFR TO
IFR CONDITIONS (PRIMARILY DUE TO LOW CEILINGS) ACROSS CENTRAL
ALABAMA TAF SITES THROUGH NEXT 24 HOURS.  THERE COULD BE SOME BRIEF
PERIODS OF IMPROVED CEILINGS...BUT I THINK THAT WILL BE A RARE
EXCEPTION RATHER THAN THE RULE.  AS SURFACE LOW CONTINUES TO SHIFT
NORTHWEST (FROM ITS CURRENT POSITION OVER SOUTH MISSISSIPPI)...RAIN
SHOULD TEND TO DECREASE IN COVERAGE TONIGHT INTO EARLY SUNDAY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 23, 1:29 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT SAT MAY 23 2009

ALZ011>015-017>050-241200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
129 PM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL RISK OF TORNADOES THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO
CLANTON...TO ROANOKE.  THE TIME OF THIS SMALL TORNADO THREAT WILL
LAST UNTIL AROUND 9 PM THIS EVENING.

THIS THREAT IS ASSOCIATED WITH BANDS OF RAIN MOVING ACROSS
CENTRAL ALABAMA...WHICH ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM
MOVING NORTHWARD ACROSS MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

6.9 hours before the tornado, 63 km from the path. May 23, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 148 joules per kilogram, CIN -5, lifted condensation level 508 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
38 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Maxwell Afb/Montgom (MXF), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 62 km away, was scanning. The volume nearest the touchdown began at 18:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of May 23, 2009

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 233:27 PM CDTEF0Lincoln, NE0.110
May 234:59 PM CDTEF0Lee, AL1.250$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.